Why Does Codeine Make You Itch?
Does codeine make you itchy? If so, why does codeine make you itch? These are common questions and below is an overview of what codeine is, and also answers to these questions.
As an opioid, codeine acts on the brain and the body in a certain way. When someone takes codeine, it converts back to morphine upon reaching their brain. There it binds to opioid receptors. This helps to relieve how pain is felt, and codeine is most effective when it’s used in a combination medicine with something like acetaminophen or ibuprofen.
At high doses, some people who take codeine may also feel a euphoric high, although to a lesser extent than with a lot of other prescription narcotics.
While codeine is less potent than most other prescription pain medicines, it does also carry the risk for addiction and dependence, which is why it should only be taken as directed by a physician.
So, does codeine make you itchy?
Most of the side effects of codeine are the result of how it affects the central nervous system. It slows down the activity of the CNS, which is why these side effects occur, and they usually dissipate once you become used to taking codeine.
So, does codeine make you itchy? Yes, itchiness is also a common side effect of codeine and also other opioids. Itching is a side effect 20 to 25% of people experience when they take opioids.
Why does codeine make you itch?
In the past, researchers believed painkillers made people itch because of how they affect the central nervous system, however, recent research has shown that there is a particular opioid receptor that creates this effect. When this certain receptor is activated following the use of codeine, it can release inflammatory substances including histamine. The use of codeine and other opioids makes your body think that inflammation is occurring because of an allergen.
As your body tries to clear itself of the allergen, the allergic-like response which includes itching can occur.
People often confuse the itching that occurs with opioids with an allergy, which doctors have started to refer to as a pseudoallergy. Because of the activation of this certain receptor that occurs when a person takes codeine or another opioid, it can seem very much like an allergic response. This leads to many people being incorrectly identified as having a codeine or opioid allergy when this isn’t actually what’s happening.
To address the itchiness associated with prescription painkillers, some doctors will give patients antihistamines before giving them these drugs, but in other cases, they might just change them to a different class of painkiller if it becomes too much for the patient to deal with.
Codeine tends to make people itch even more than most stronger opioids for whatever reason, so in some cases, the answer is to have patients take a different type of opioid if they’re having a lot of itchiness on codeine.
So, to sum it all up, does codeine make you itchy? Yes, itchiness is definitely a common symptom of codeine use. Why does codeine make you itch? It’s because it triggers a histamine response when it binds to a certain receptor in the central nervous system.
Is there anything that can be done if codeine makes you itchy? You should speak with your physician, but you may be able to take an antihistamine or switch to another medication if the itchiness is unbearable for you.
Have more questions about Codeine abuse?Read the most frequently asked questions
See alsoSee more topics
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak with an Intake Coordination Specialist now.352.771.2700